Background: Although long-term intravenous immunoglobulin infusion is an effective treatment for children with antibody deficiencies, it can be complicated by systemic adverse reactions.
Objective: To evaluate the adverse reactions of intravenous immunoglobulin therapy in patients with primary immunodeficiency.
Methods: Seventy-one immunodeficient patients receiving intravenous immunoglobulin were evaluated during a 7-year period (1995-2002) at Children's Medical Center in Tehran, Iran. Immunological diagnoses were as follows: common variable immunodeficiency (31 patients), X-linked agammaglobulinemia (25 patients), IgG subclass deficiency (5 patients), hyper-IgM syndrome (2 patients), and ataxia-telangiectasia (8 patients).
Results: One hundred fifty-two cases (12.35%) of adverse reactions occurred following 1,231 infusions in 35 patients. The most frequent immediate adverse reactions were mild reactions (131 infusions), including chills, fever, flushing, muscle pains, nausea, headache, and anxiety. Moderate reactions, such as vomiting, chest pain, and wheezing, occurred in 19 infusions. Two patients experienced severe adverse reactions. The highest proportion (23.06%) of reaction to injection was in patients with common variable immunodeficiency.
Conclusions: Intravenous immunoglobulin is a well tolerated medical agent for patients with antibody deficiency. However, to prevent occurrence of immediate adverse reactions during infusion in these patients, physicians should perform a detailed history and proper physical examination and check the titer of anti-IgA.